Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


what constitutes
Oct 1, 2002

Dr. Wohl:

Started treatment 5 weeks ago. I have taken my meds as follows: Videx EC at 6 a.m., Sustiva and Epivir at 9 p.m. every night. Tonight however, I was distracted and did not remember to take the Sustiva and Epivir until 10:30 p.m. My question is how long is the window of time that is still considered "taking the meds on time, same time every day"? Plain and simple, did that hour and a half time lapse just screw up my adherence? Thanks.

Response from Dr. Wohl

Hi -

If only most of the rest of us could be as conscientious about our health as you are. Dosing screw ups are more common than we think and probably account for more treatment failures than we appreciate.

In your case, however, rest assured your minor tardiness had no effect on your viral load or risk for development of resistance. This is because once a day therapies such as 3TC and efavirenz have long half-lives (the amount of time it takes for the level of the drug to fall by half). It is this quality that permits them to be administered once a day.

As a general rule, the more frequent the dosing the more you need to stick to the prescribed dosing interval. For instance, if you are taking a twice a day medication I would aim for each dose to be about 11 to 13 hours apart. A mild slip up by an hour or two usually is without consequence.

Keeping on schedule and minding meal requirements is a major challenge but if you can do it, it pays off. Thanks- DW



Previous
dual vs. triple regimen
Next
There is something going on, we need help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement